Alert archive / California / Gale Watches in 2019

Gale Watch 17, NWS Eureka, CA

June 12, 2019

NWS Eureka, CA issued this gale watch at Jun 12, 2019, 3:00 AM PDT. It took effect at Jun 14, 2019, 5:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 12, 2019, 3:00 AM PDT (10:00 UTC)
In effect from
Jun 14, 2019, 5:00 PM PDT
Expired
Jun 13, 2019, 2:45 PM PDT
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jun 11, 3:44 PM PDT, 11 hours 16 minutes earlier.

Area forecast discussion, Jun 11, 3:44 PM PDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
344 PM PDT Tue Jun 11 2019

.SYNOPSIS...Hot conditions will persist through the remainder of
the afternoon, with above normal temperatures expected tomorrow as
well. A very slightly cooling trend in interior areas is expected
late in the week, with more significant cooling along the coast as
the marine layer and stronger northerly winds return. Isolated
thunderstorms will be possible across interior mountains of
Trinity and northeast Mendocino County Wednesday afternoon and
evening.

&&

.DISCUSSION...Well above normal temperatures continue to impact
much of California today due to the presence of high pressure
aloft, and northwestern California is no exception to this rule.
While all of the region is observing above normal temperatures
today, perhaps the most anomalous temperatures have been observed
in coastal areas where afternoon highs have soared into the upper
80s to as high as the mid-90s in a few areas, particularly in
Humboldt County. These temperatures are approximately 25 to 30
degrees above normal, and while it is still not quite as hot as
the interior valleys, these temperatures are much more rare. As of
3 PM, the Eureka climate station on Woodley Island has reached a
maximum of 85 degrees, which will at least tie the all time
maximum temperature for June with over 130 years of nearly
continuous hourly observations. This unusual coastal warmth is due
to a westward shift of the inland thermal trough, and also a lack
of onshore flow to help bring the cooler marine airmass onshore.

While somewhat similar temperatures are expected again tomorrow,
current trends indicate that overall afternoon highs will be
slightly lower than they were today. Still, well above normal
temperatures are expected once again. Meanwhile, a few mostly dry
thunderstorms will be possible across the interior mountains by
the late afternoon and early evening, particularly in the vicinity
of the Trinity Alps. This is due to the gradual approach of a weak
low pressure system from the southwest, and an increase in weak
southerly flow that will draw marginally increased moisture into
the region. Occasional cloud to ground lightning strikes will be
possible with this activity with minimal rainfall.

For the remainder of the week and into early next week, while
temperatures are likely to cool very slightly, readings will
remain modestly above normal...generally in the low to mid 90s in
interior low elevations. However, the marine layer is likely to
reassert itself in coastal areas as the thermal low shifts back
eastward to it's normal location and the offshore pressure
gradient (and northerly winds) increase. That will result in a
reversion to more typical conditions in these areas.

&&

.AVIATION...Widespread VFR conditions will continue through
tonight and much of Wednesday for almost all of northwest
California. A few high clouds are passing through today, but
otherwise skies are clear. We had some haze or perhaps a little
shallow mist early this morning and last night along the coast,
reducing the visibility to 2 to 5 SM at times. We may have similar
conditions tonight into early Wednesday morning around CEC or
perhaps ACV, but otherwise we should remain devoid of any fog or
coastal low clouds until Wednesday night. Winds will remain very
light, tending offshore during the overnight hours, and perhaps
slightly more onshore but still under 10 kt on Wednesday. /AAD

&&

.MARINE...We made few changes to the forecast winds and seas from
the previous forecast. The only adjustments were to reflect the
lighter winds over the coastal waters better, with the nearshore
buoys showing calm winds at times today. We lowered seas from the
previous forecast by 1 or 2 ft over portions of the waters as
well. Generally we have lingering 2 to 3 ft waves at 8 seconds,
with a weak swell of 2 to 3 ft at 13 seconds resulting in combined
seas near 4 or 5 feet. If anything, these will become a little
lower through Wednesday, resulting in the best conditions of the
week. The light winds are all due to a broad thermal trough in
control along and off of the California coast, with only weak high
pressure offshore. The good weather window will continue until
Thursday afternoon, when the thermal trough will retreat inland as
high pressure offshore begins to strengthen and build back toward
the coast. This will result in increasing northerly winds, first
more locally off Pt St George and downwind of Cape Mendocino late
Thursday. These winds will expand across all of our coastal waters
heading into the weekend, with gale force gusts possible across
portions of the outer waters. Steep northerly seas will build in
response to these winds, possibly reaching 10 ft over the outer
waters on Friday, and even a bit higher over the weekend. /AAD

&&

.FIRE WEATHER...Isolated dry thunderstorms will be possible over
the interior mountains of Del Norte, Trinity, and far northeastern
Mendocino County Wednesday afternoon and evening. Fuel guidance
indicates vegetation remains too moist for a watch or warning.
However, given the prolonged period of above normal temperatures
and low humidity expected for the foreseeable future, fuels are
rapidly drying...and in particular the fine dead fuel and grasses.
This will likely result in an uptick in the receptiveness of area
fuels in the near-term, at least locally in low elevation areas
dominated by finer fuels. /BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 7 PM PDT this evening for CAZ101>108-110>113.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jun 11, 8:24 PM PDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
824 PM PDT Tue Jun 11 2019

CAZ103-130330-
Northern Humboldt Coast-
824 PM PDT Tue Jun 11 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-110>113-130330-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
824 PM PDT Tue Jun 11 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A slight chance of thunderstorms exists over the interior mountains
of northwest California during Wednesday afternoon and evening.

Above normal temperatures are also expected again on Wednesday
afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-109-130330-
Coastal Del Norte-Mendocino Coast-
824 PM PDT Tue Jun 11 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:19 AM PDTHeat AdvisoryEKAHumboldt, Mendocino17 hr
Jun 12, 3:03 PM PDTSmall Craft AdvisoryEKA4 days

Nearby

Gale Watches in California, 2019Every gale watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.